Tornadoes · United States · Tennessee · 2017
EF1 tornado, Irving College, Tennessee, April 5, 2017
This EF1 tornado ran 3.4 miles across Warren County on April 5, 2017, touching down at 4:59 PM CDT and reaching 125 yards wide. It killed nobody and injured 1, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 5, 2017
- Touchdown
- 4:59 PM CDT (21:59 UTC)
- Lifted
- 5:06 PM CDT (22:06 UTC)
- On the ground
- 7 minutes
- Path length
- 3.4 miles (5.5 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- County
- Warren County
- Touchdown point
- 35.563, -85.754
- Lift-off point
- 35.595, -85.708
- Record number
- 1704051559-01
The damage survey
11 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
- Large trees down with one heavily damaging a home.
- Mobile home heavily damaged and one occupant suffered minor injuries (not hospitalized). Nearby trees uprooted/snapped.
- One dozen overturned headstones. Some trees down nearby.
- Part of roof covering removed, small addition to home destroyed and trees damaged.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A powerful spring storm system moved across the eastern US on Wednesday, April 5, 2017. This system brought numerous severe thunderstorms to many states from the Midwest into the Southeast, with hundreds of reports of large hail, wind damage, and numerous tornadoes. Across Middle Tennessee, several supercell thunderstorms developed along and ahead of a cold front that moved west to east across the area, with dozens of reports of large hail up to golf ball size, wind damage, and two confirmed EF1 tornadoes. In addition, strong westerly gradient winds measured up to 50 mph behind the cold front caused wind damage in several areas.
A fast-moving weak tornado, which was widely viewed and documented on video by numerous residents, touched down in the Irving College area of southeast Warren County about 7 miles southeast of McMinnville. Damage began on Smith Hollow Road where a barn was heavily damaged and several trees were snapped. Another barn was damaged and more trees blown down on Northcutt Cove Road, and one dozen gravestones were blown over and trees blown down at a cemetery between Northcutt Cove Road and Maude Etter Road. Large trees were blown down on Dry Creek Road where one fell onto and heavily damaged a home. The most concentrated damage was around the intersection of Highway 56 and Chapel Hill Drive, where a mobile home was destroyed injuring a woman inside, an outbuilding was destroyed, part of the roof was blown off a home, and several trees and power poles were blown down. The tornado blew down some more trees on Hill Road before lifting near the Collins River. This survey was aided by the Warren County Emergency Management Agency and Warren County 911 Center.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Apr 5, 3:55 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 5, 3:55 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Nashville TN 355 PM CDT Wed Apr 5 2017 .DISCUSSION... Afternoon storms have been slower to develop this afternoon with the anticipated increase in low level moisture occurring slower than originally forecast. However, dewpoints have crept up and storms have been increasing since 19-20Z. Expect this trend to continue for the next few hours with the bulk of the storms east of I-65 and becoming especially numerous on the Plateau. Severe storm potential will end this evening but wrap-around showers will arrive late tonight and then continue beyond 12Z Thursday. The upper level low that helped kick off today's storms will move from the Mid/Upper MS Valley to the lower Great Lakes Thursday. Thursday will be much cooler with post frontal conditions and extensive clouds in the cyclonic flow aloft...although some decrease in clouds should occur by afternoon. Clearing skies Thursday night will help allow temps to drop into the 30s most areas. Light winds should help prevent any frost Thursday night...but do expect patches of frost across the mid state Friday morning as cold air remains and sfc winds drop off. Upper level ridging will keep it dry Friday through the weekend and into Monday with daytime temperature rebounding into the 60s and then 70s. The next upper level system to impact Middle TN will move eastward through the Northern Plains early next week. This system and a weak cold front will bring a chance of showers to the region Monday night into next Wednesday. && .AVIATION... 18Z TAF DISCUSSION. Band of strong afternoon/early evening storms, followed by dry period, then wrap-around dz-/rw- on tap this period. Outside of convection early through 06z, largely expect VFR conditions. After 06z, upper low will wrap-around light precip and cigs expected to drop all sites overnight but possibly improve by 18z Thu. Winds will be quite gusty through the period...sometimes 25-35mph. && .PRELIMINARY POINT TEMPS/POPS... Nashville 44 58 39 59 36 / 50 50 0 0 0 Clarksville 43 57 37 58 35 / 60 50 0 0 0 Crossville 40 49 35 51 33 / 70 70 20 10 0 Columbia 44 58 38 60 35 / 50 50 0 0 0 Lawrenceburg 44 58 38 59 35 / 50 40 0 0 0 Waverly 43 59 39 59 37 / 60 50 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......49 AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 518 AM CDT Wed Apr 5 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-061000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 518 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Some strong to severe thunderstorms will be possible this afternoon through the early evening hours, especially for locations east of I-65. Main concerns with any strong to severe thunderstorms that do develop will be large hail, damaging winds, and the formation of tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and early evening. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down 31
In the hours before
Local storm report, Apr 5, 4:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL CARTHAGE 36.26N 85.94W
04/05/2017 E0.88 INCH SMITH TN TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
EVENT NUMBER OHX1700392
JACKSONLocal storm report, Apr 5, 4:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 NW MANCHESTER 35.52N 86.14W
04/05/2017 E1.75 INCH COFFEE TN AMATEUR RADIO
AT MILE MARKER 105
&&
EVENT NUMBER OHX1700393
JACKSONSpecial weather statement, Apr 5, 4:47 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Nashville TN 447 PM CDT WED APR 5 2017 TNZ008-009-052215- Sumner TN-Macon TN- 447 PM CDT WED APR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND NORTHWESTERN MACON COUNTIES UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near Westmoreland, or 13 miles northeast of Gallatin, moving northeast at 60 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Westmoreland, Oak Grove and Bethpage. A tornado watch remains in effect until 900 PM CDT for Middle Tennessee. LAT...LON 3663 8603 3643 8632 3656 8648 3665 8638 TIME...MOT...LOC 2147Z 225DEG 50KT 3655 8634 Shamburger
Local storm report, Apr 5, 4:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
451 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 4 ENE MANCHESTER 35.49N 86.02W
04/05/2017 E1.00 INCH COFFEE TN PUBLIC
PICTURE OF VARIOUS HAIL SIZES RANGING FROM PENNY TO
QUARTER SIZE
&&
EVENT NUMBER OHX1700394
JACKSONLocal storm report, Apr 5, 4:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 2 NNE WATERTOWN 36.13N 86.13W
04/05/2017 E1.50 INCH WILSON TN PUBLIC
MPING REPORT
&&
EVENT NUMBER OHX1700395
JACKSONLocal storm report, Apr 5, 4:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL TULLAHOMA 35.37N 86.22W
04/05/2017 M1.00 INCH COFFEE TN EMERGENCY MNGR
&&
EVENT NUMBER OHX1700396
JACKSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.0 hours before the tornado, 99 km from the path. April 5, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80211 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Nashville Metro, TN (KBNA), 00:00Z
2.0 hours after it, 99 km from the path. April 6, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -8369 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.0 K/km
The surface observations
Mc Minnville (RNC), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the touchdown began at 21:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of April 5, 2017
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 5 | 10:49 AM CDT | EF2 | Quitman, AL to GA | 10.4 | 1,140 | $600,000 | ||
| April 5 | 12:03 PM EDT | EF1 | Coweta, GA | 4.0 | 350 | $20,000 | ||
| April 5 | 12:09 PM EDT | EF1 | Walton, GA | 2.9 | 350 | $40,000 | ||
| April 5 | 12:27 PM EDT | EF2 | Randolph, GA | 16.9 | 1,320 | $150,000 | ||
| April 5 | 1:17 PM EDT | EF2 | Edgefield, SC | 7.2 | 1,000 | 1 | ||
| April 5 | 1:40 PM EDT | EF0 | Sumter, GA | 3.2 | 150 | $30,000 | ||
| April 5 | 1:55 PM EDT | EF1 | Dooly, GA | 8.8 | 200 | $150,000 | ||
| April 5 | 2:06 PM EDT | EF0 | Lexington, SC | 0.0 | 75 | |||
| April 5 | 3:05 PM EDT | EF1 | Dodge, GA | 4.1 | 350 | $200,000 | ||
| April 5 | 2:10 PM CDT | EF1 | Williamson, IL | 0.1 | 25 | $35,000 | ||
| April 5 | 3:38 PM EDT | EF2 | Laurens, GA | 20.2 | 400 | $170,000 | ||
| April 5 | 3:47 PM CDT | EF1 | Bedford, TN | 7.1 | 150 | $50,000 | ||
| April 5 | 4:44 PM CDT | EF0 | Cleburne, AL | 0.3 | 75 | |||
| April 5 | 5:54 PM EDT | EF1 | Henry, KY | 1.7 | 100 | $100,000 | ||
| April 5 | 6:04 PM EDT | EF1 | Daviess, IN | 1.2 | 90 | $65,000 | ||
| April 5 | 5:11 PM CDT | EF1 | Metcalfe, KY | 0.7 | 50 | $150,000 | ||
| April 5 | 5:12 PM CDT | EF1 | Metcalfe, KY | 0.4 | 50 | $75,000 | ||
| April 5 | 5:16 PM CDT | EF1 | Green, KY | 0.8 | 250 | $100,000 | ||
| April 5 | 6:51 PM EDT | EF0 | Clark, OH | 0.1 | 40 | $30,000 | ||
| April 5 | 6:58 PM EDT | EF0 | Clark, OH | 0.1 | 40 | $50,000 | ||
| April 5 | 8:39 PM CDT | EF1 | Chambers, AL | 2.0 | 125 | |||
| April 5 | 12:20 AM EDT | EF0 | Anderson, SC | 0.1 | 50 | |||
| April 5 | 12:30 AM EDT | EF0 | Anderson, SC | 0.1 | 30 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.